Study: Many are Taking Too Much Ibuprofen

It’s fairly common to take a few ibuprofen to relieve a headache or muscle aches, but according to a recent study, many people are taking more than the recommended dose of these medications, which can lead to dangerous side effects.

Download Script

Download Text Web Article

Download Video Sound Bite 1 (HD.mov)*
Download Video Sound Bite 2 (HD.mov)*
Download Video B-roll (HD.mov)*

Download Audio Sound Bite 1 (MP3)
Download Audio Sound Bite 2 (MP3)

NOTE: *Content is property of Cleveland Clinic and for news media use only. Please email missone@ccf.org to request a password to enable download.

CLEVELAND – It’s fairly common to take a few ibuprofen to relieve a headache or a muscle ache.

But according to a recent study, many people are taking more than the recommended dose of non-steroidal anti-inflammatory drugs, or NSAIDS.

The study looked at 1,326 NSAID users and found that about 15 percent of them exceeded the maximum recommended daily dose.

Angela Giallourakis, a pharmacist at Cleveland Clinic did not take part in the study, but said taking too many NSAIDs comes with great risk.

“The biggest complication for NSAIDs, when it comes to side effects, are GI-related events. Gastrointestinal issues, GI bleeding, ulceration, and throwing up blood can all be serious complications as a result of taking too many NSAIDs.” 

Giallourakis said it’s easy for people to over-do it when it comes to NSAIDs, especially in cases where the directions call for just one dose of medicine.

She said many times, people will think that one dose isn’t going to be effective enough, and that because these medications are over-the-counter, it’s okay to take more, but this isn’t true.

Giallourakis said it’s also possible to take too many NSAIDs if a person is taking other medications for cough and cold that have duplicate ingredients.

She recommends flipping over the box and reading all of the instructions and ingredients on any medication before taking it, to avoid doubling up by accident.

When it comes to any over-the-counter medication, Giallourakis said being informed is of utmost importance. She said the medication label has all the information that people need to give them good guidance on how to appropriately use it.

It’s also important to recognize that if the recommended dose is not relieving symptoms, it’s best to call the doctor before taking more.

“The dosing is there to give guidance on what is the recommended dose, how long it’s going to work in your body, and how much you’re going to need to treat the symptoms that you’re having,” said Giallourakis. “If you’re not feeling the right relief with the dose that’s prescribed, talking to a doctor or pharmacist is important because it might not be the right medication for you.” 

Complete results of the study can be found in the journal Pharmacoepidemiology & Drug Safety.

If you are a member of the media and would like to be added to our daily health story distribution list, please email us at ccnewsservice@ccf.org.